Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 129, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2005, 2:48 PM EDT for Tioga County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2005, 2:48 PM EDT (18:48 UTC)
- Expired
- Aug 12, 2005, 3:45 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Tioga County, PA
The radar
The State College radar (KCCX), 106 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 121848 SVRCTP PAC117-121945- /O.NEW.KCTP.SV.W.0129.050812T1848Z-050812T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 248 PM EDT FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 345 PM EDT * AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LEETONIA...OR 14 MILES SOUTHWEST OF WELLSBORO...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEONARD HARRISON STATE PARK AROUND 255 PM EDT... WELLSBORO AROUND 310 PM EDT... MORRIS AROUND 315 PM EDT... BLOSSBURG AND COVINGTON AROUND 335 PM EDT... SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A STURDY LOCATION NOW. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4173 7763 4155 7759 4161 7674 4188 7680 $$ FORECASTER:ONDREJIK/GRUMM
1 follow-up statement
000 WWUS51 KCTP 121859 SVSCTP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 257 PM EDT FRI AUG 12 2005 PAC117-121945- /O.CON.KCTP.SV.W.0129.000000T0000Z-050812T1945Z/ TIOGA- 257 PM EDT FRI AUG 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EDT FOR TIOGA COUNTY... AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LEETONIA...OR 11 MILES SOUTHWEST OF WELLSBORO...MOVING EAST AT 25 MPH. A SECOND STORM WITH THE POTENTIAL TO PRODUCE DAMAGING WINDS AND HAIL IS ALSO OCCURRING. THIS STORM IS MOVING THROUGH THE EASTERN PART OF THE COUNTY AND IS NEAR BLOSSBURG AND MORRIS RUN. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4173 7763 4155 7759 4161 7674 4188 7680 $$ FORECASTER:ONDREJIK/GRUMM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:29 AM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 12, 10:29 AM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1029 AM EDT FRI AUG 12 2005 .SHORT TERM (REST OF TODAY)... CURRENT FORECAST LOOKING GOOD AS AREA OF SHOWERS AND THUNDERSTORMS STAYING NORTH OF PA. VISIBALITIES ARE A BIT SLOW TO RISE DUE TO WIDESPREAD HAZE AND FOG...BUT AS TEMPS RISE THIS WILL BE LESS OF A PROBLEM. EXPECT AREA OF PRECIP TO MOVE EAST AS AFTERNOON WEARS ON...THIS COMBINED WITH HEATING WILL SPARK SOME SHOWERS OVER NOTHERN PA THIS AFTERNOON. MIDNIGHT SHIFT POPS AND WX COVERAGE APPEARS TO BE RIGHT ON TRACK SO NO NEED TO EDIT. WORDING OF ZONES ALSO COVERS THE SITUATION WELL SO NO UPDATE NEEDED. && .PREVIOUS DISCUSSION... (ISSUED 336 AM EDT FRI AUG 12 2005) SHORT TERM (TODAY)... NEARLY STATIONARY FRONTAL BOUNDARY LOCATED NEAR MASON/DIXON LINE WL LIFT BACK NORTHWARD TODAY...AHEAD OF LARGER SCALE SYSTEM IN THE GREAT LAKES. INCREASING DEEP LAYER MOISTURE THROUGHOUT THE DAY AS WELL AS SFC CONVERGENCE OVER WRN PA SHOULD BE SUFFICIENT TO INITIATE SCATTERED CONVECTION ACROSS MOST AREAS...MAINLY THIS AFTERNOON. BEST SHEAR PRESENT ACROSS NORTHERN TIER...WHERE SPC HAS PLACED SLIGHT RISK FOR TODAY. PWATS 2-3 STD DEV ABOVE NORMAL NORTHERN HALF OF PA TODAY...LIKELY PRODUCING HEAVY RAINERS AND INCREASING PRECIP LOADING/POTENTIAL FOR WET MICROBURST ACTIVITY ACROSS THE NORTHERN TIER WITH THIS AFTERNOONS STORMS. LONG TERM (TONIGHT THROUGH THURSDAY)... SHEARING SFC COLD FRONT WILL APPROACH THE REGION LATER TONIGHT INTO SATURDAY...BUT LIKE THURSDAYS WILL SIMILARLY WASH OUT ACROSS THE AREA LEAVING HIGH DEWPOINTS AND VERY WARM CONDITIONS IN PLACE FOR MOST OF THE WEEKEND. LAYER PWATS EXCEED 2 INCHES ONCE AGAIN SUNDAY AFTERNOON AND ARE 2-3 STD DEVS ABOVE NORMAL...SO ONCE AGAIN HEAVY RAIN THREAT WILL BE THERE AS A SECONDARY COLD FRONT APPROACHES FROM THE OHIO VALLEY LATE SUNDAY INTO SUN NIGHT...BUT ONCE AGAIN ALL INDICATIONS ARE FOR THIS FRONT TO STALL OVER OR JUST WEST OF THE AREA AS UNYIELDING 595 DM 5H RIDGE REMAINS ANCHORED NORTH OF BERMUDA. MAIN QUESTION FOR THE EXTENDED IS WHETHER IRENE AND HER REMANTS WILL AFFECT THE AREA TOWARDS THE MIDDLE OF NEXT WEEK. GIVEN LATEST MEDIUM RANGE SOLUTION AND ENSEMBLES DEPICTING A SUFFICIENT AMOUNT OF ZONAL FLOW REACH THE NORTHEASTERN UNITED STATES...THINK THE TPC TRACK CURVING IRENE NORTHWARD WELL EAST OF MY AREA IS LOOKING PRETTY GOOD RIGHT NOW...SO IF I HAD TO HEDGE A BET ID GUESS THAT WE WOULD BE MISSED BY IRENES CIRCULATION. HOWEVER... WELL ALREADY HAVE 2 PWATS IN OUR MIDST...SO EITHER WITH OUR WITHOUT IRENE WELL CONTINUE TO DEAL WITH DAILY CHANCES OF CONVECTION THROUGHOUT MOST OF THE 7 DAY FORECAST PERIOD. AVIATION... MORE OF THE SAME EXPECTED THROUGH THE PERIOD. WIDESPREAD AREAS OF MVFR VIS IN HAZE/FOG OVERNIGHT WILL GIVE WAY TO ONLY SLIGHT IMPROVEMENT PAST SUNRISE WITH UPPER MVFR THRESHOLD VISIBILITIES IN HAZE MAINTAINED THROUGH MUCH OF THE DAY. VISIBILITIES WILL BE IN THE IFR CATEGORY LOCALLY BETWEEN 08 AND 12Z. FRONTAL BOUNDARY PROGGED TO DEVELOP ALONG PA/NY BORDER LATE IN THE PD WILL INCREASE SHRA/TSRA ACTIVITY ESPECIALLY ACROSS NW TERMINALS BUT COVERAGE WILL REMAIN SCT AT BEST. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ONDREJIK
Hazardous weather outlook, Aug 12, 5:03 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 503 AM EDT FRI AUG 12 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-130902- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 503 AM EDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 80...THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG AND POTENTIALLY DAMAGING THUNDERSTORM WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 1:40 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 140 PM EDT FRI AUG 12 2005 PAZ004-121845- WARREN- 140 PM EDT FRI AUG 12 2005 ...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY... AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF WARREN...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR WARREN AROUND 150 PM...CLARENDON AROUND 155 PM AND KINZUA DAM AROUND 200 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FORECASTER:ONDREJIK
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:50 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 40 min |
| Aug 12, 3:52 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 23 min |
| Aug 12, 3:56 PM EDT | Tornado Warning | CTP | Lycoming | 34 min |
| Aug 12, 3:57 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 78 min |
| Aug 12, 4:00 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 45 min |
| Aug 12, 4:12 PM EDT | Tornado Warning | CTP | Sullivan | 63 min |
| Aug 12, 4:57 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 33 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.